Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Clots & Anticoagulants
|sharon165 - Thu Jan 03, 2008 5:07 pm||
I have had varicose veins since my teens. I am now 54. Also low blood pressure. Someone recommended grapeseed extract, as it seemed to work for them. After just 2 days, 2 tablets a day, I develped a painful blood clot in my leg. The area was red, warm, painful to the touch. The only other time this happened was when I tried vitamin k for heavy menstrual bleeding. Do you think the grapeseed extract caused this? Should I continue trying it? Thank you for your time.
|Dr. Chan Lowe - Mon Feb 18, 2008 11:18 pm||
Grape seed extract has been shown to affect clotting, although most of the studies I could find on this show that it inhibits clotting rather than causing clots. The hard part about herbal supplements is that they are not regulated by the FDA so there is actually no guarantee that what you think is in the supplement actually is in it. Some studies have shown that some supplements claiming to be 100% of supplement X actually are only about 60% of X along with 40% of other things, including dangerous compounds.
So, the actual grape seed extract probably was unrelated to your developing the clots but I cannot say for sure that the supplement was not involved in the developing of these clots.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.